Tag Archives: fophenytoin

A Drug Story

Let me tell you a story. It is a story about a chemical, a drug. This chemical is known as phenytoin, if you know anyone with epilepsy, you may have heard of it, it’s referred to as Dilantin. It is the drug of choice in emergency rooms to fill someone up with if they have just unexpectedly had a Grand Mal seizure. First you give them a sedative to halt the seizure, then you fill them up with phenytoin to keep them from having any more. Wikipedia says “(Phenytoin) is on the World Health Organization’s List of Essential Medicines, a list of the most important medication needed in a basic health system.”

Now, aside from being pretty decent about keeping someone from having seizures, phenytoin has one very unusual property. If you mix it with a sugar, or a variety of other chemicals, it will crystallize. Instantly. My stepfather used to teach organic chemistry, and he would use phenytoin to demonstrate how quickly crystals could form by mixing the liquid phenytoin with sugar.

My late wife Miriam, along with many other health issues, developed epilepsy fairly late in life. When she had her first Grand-Mal seizure, after it had stopped, the ER docs pumped her full of phenytoin, a fairly large dose, to bring her Dilantin blood levels to a therapeutic amount. It made her dizzy, and somewhat nauseous, but that would pass, they assured her.

Unlike most ER patients, Miriam had a central line, a direct route to her heart made of a semisoft rubber-like material. Usually, when an ER pumps someone full of phenytoin, using a peripheral line in their arm, they get a pill to take to keep their Dilantin levels up. No so my Miriam, who could not absorb oral medications easily, what with having an ileostomy cutting off her intestines six inches below her stomach. She would just dump that pill right into the ileostomy bag.

This means that she had to put the phenytoin through her central line. Where, just like magic, it would crystallize into a rock-hard block if it mixed with ANYTHING but normal saline. This happened to five or six of Miriam’s central lines before her surgeon got tired of it and insisted that she switch drugs to something called FOSphenytoin. Fosphytoin, also known as Cerebyx (brand name), would not form rock-hard blocks when mixed with other things, it would simply turn cloudy, forming what you chemistry buffs know as a precipitate. It would then become unusable, but it would not block off a central line.

Feeling knowledgeable now? Have you had enough of the dry fact-filled stuff? Good. Now here is the story: If you have read Miriam’s previous articles, you know that she was dependant on stuff called TPN for her nutrition. It had to be given intravenously, either all the time (not convenient), or in 12-hour cycles (more convenient). One sunny day, as we looked out of the window at the Beaumont courtyard, Miriam’s nurse (a Licensed Practical Nurse, Rather than a Registered Nurse) came into her room to hang her fosphenytoin.

Miriam had a central line with three lumens, or tubes, all of which emptied separately into her bloodstream. All three were being used at the moment. One was being used for her TPN. Another was being used for her pain medication. The third was in use to give her a dose of antibiotics. The nurse, unwilling to come back later, which she should have, since all lines were in use, Decided to piggyback (deliver the fosphenytoin through one of the running lines). What did she decide to piggyback the insanely unstable fosphenytoin with? The pain meds? No, she knew that was incompatible, she must have looked fosphenytoin up in her drug book. Also incompatible with the antibiotic. But the drug book hadn’t said anything about TPN.

Now, I’ve just told you that TPN is a form of intravenous nutrition, right? Well what is one of the things we humans have to have in order to function, at the most basic level? Here’s a clue: it’s what we depend on for our energy. Give up? Sugar.

What did I say earlier about sugar and phenytoin? Guess what happened. She started the Cerebyx through the TPN, and the line immediately clouded up. Fortunately, both Miriam and I had been paying attention. We both immediately yelled “STOP THAT PUMP!”

The nurse was confused. She had flushed some saline through the line before attaching the Cerebyx. What could be the problem? We explained the above to her in short, simple sentences. We then demanded that she disconnect the tube, including TPN, Cerebyx and all, from her line, and flush her central line. Then we said she had to throw it all away, as it was contaminated.

This is where the nurse became angry. “What do you mean I have to throw it away? I’ll just run the fosphenytoin when your antibiotic is done.” No, we said, it is contaminated now, there could be sugars all throughout the bag. Look at the tube it’s connected to. Look how cloudy it is.

The nurse growled at us, and refused to throw the contaminated tubing and medications away. It wasn’t until the charge nurse came in, also growling, that we explained just what had almost happened. The charge nurse turned white, and her hair stood on end. “I’m so sorry. I’ll see if I can assign a different nurse to take care of you until the next shift.” Then she took down the incriminating bags and tubes, and hurried out of the room with them.

Ever wondered why it is a good idea to have someone to advocate for you in the hospital? This is one of the reasons. If I had not been there, standing up and being intimidating, the nurse would never have listened to Miriam, and she would have been pumped full of tiny phenytoin crystals.

Why am I telling you this? Because things like this happen in hospitals all the time, and they are going to happen more and more, as the most experienced nurses are forced out, and brand-new nurses just out of college take their place. It’s happening every day, as hospitals try to cut costs. Protect your loved ones when they are in the hospital, and make sure you educate yourself about every drug you or your loved one is taking.